Nebraska, 2019

Hail in Nebraska, June 16 to 17, 2019

June 16 to 17, 2019 · NWS LBF · 10 events in 4 counties and zones

A cold front combined with west-northwest flow aloft brings scattered severe thunderstorms to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front combined with west-northwest flow aloft brings scattered severe thunderstorms to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 15, 9:48 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 9:48 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1148 PM CDT Sat Jun 15 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 343 PM CDT Sat Jun 15 2019

A secondary upper low developing over the southern Prairie Provinces
will reinforce northwesterly flow for the next few days. The main
surface low and trough that caused Friday night's convection have
moved east into Iowa. A lee side surface low will bring the next
round of precipitation later Sunday.

This evening and tonight... Introduced schc PoP to the panhandle and
far SW Neb. As of 20z, isolated cells have formed near the Black
Hills Convergence Zone. The environment downstream into Cherry
County is fairly stable, so do not expect a long-lived setup or
strong convection. Additional thunderstorms are strengthening off
the Cheyenne and Palmer Divides, which the general storm motion
could have them clip areas along the CO border. Instability is
modest (MLCAPE up to 2000 j/kg), but deep layer shear is too weak to
support strong/severe potential. Have all activity dissipate by 06z.
Used a general MAV/MET blend for min temps to result in upper 40s
along the Pine Ridge to mid 50s far SW and north central Neb.

Sunday... Slowly increase PoP from west to east throughout the day
as the surface low spins up and upper level support increases in the
form of an H5 shortwave and approaching H3 jet. Low level winds
transition to southeasterly, helping to draw in moisture from the
southern/central Plains and add forcing/lift via upslope flow and
isentropic upglide. CAMS suggest a couple waves of scattered
showers/storms or clusters moving through the region. This makes
sense given the lack of a truly defined boundary, limited CAPE (up
to 1000 j/kg), and nearly moist adiabatic mid level lapse rates.
Deep layer shear strengthens to around 40 kts, but will be likely be
too high compared to CAPE to support a widespread severe threat. The
second wave, progged to affect southwest Neb during the late evening
and night, will likely be stronger or at least produce more
precipitation. Temperature-wise, guidance has cooled off slightly,
especially NW Neb. Considerable cloud cover and H85 temps holding
steady around 15C will keep highs around 70F. Farther south and east
where some breaks of sun are possible and more influence of
southerly flow at H85 should help temps reach 80F.

.LONG TERM...(Monday through Saturday)
Issued at 343 PM CDT Sat Jun 15 2019

The strengthening surface low over the High Plains will be the
primary weather make for western Nebraska through midweek. A cold
front then crosses the central/northern Plains late week. The
forecast area lies on the periphery of the northern stream jet all
week, helping add to the divergence aloft. The moisture stream off
the Gulf of Mexico becomes unimpeded by Tuesday and dew points rise
into the lower 60s. Will have to monitor the potential for
significant moisture totals, on the order of 1 inch or greater, from
Monday to Wednesday. NAEFS ensembles suggest PWAT values at 90% of
climo, primarily across the western half of the CWA. For severe
potential, can't rule out a stronger storm on Monday due to modest
instability and deep layer shear. Tuesday appears to be more
stratiform or rain showers with limited to non-existent CAPE. A lull
in the activity likely develops later Wednesday into Thursday before
the front comes through Thursday night. Additional storms are
possible Friday as yet another low lines up off the Rockies.
Temperatures will be held below season norms Monday and Tuesday due
to cloud cover, east/northeast low level flow, and H85 temps near
15C or below. Highs will struggle to exceed the lower 70s. Drier
conditions and downsloping or southerly winds under a short-lived
upper ridge should result in a modest warming trend toward 80F for
highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1148 PM CDT Sat Jun 15 2019

VFR conditions the next 24 hours. There will be increasing chances
for showers and thunderstorms Sunday afternoon and evening,
especially across the southeast panhandle and southwest Nebraska.
This is likely to affect the KLBF terminal as early as 22Z, with
the main impacts expected from 00Z-04Z. Heavy rainfall may reduce
visibility to below 3SM with hail and gusty winds also possible.
Prevailing 6SM -TSRA in the current forecast 00Z to 04Z. While
thunderstorms could affect KVTN during the afternoon/evening,
only VCSH is forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Roberg
Hazardous weather outlook, Jun 15, 1:45 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
345 PM CDT Sat Jun 15 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
345 PM CDT Sat Jun 15 2019 /245 PM MDT Sat Jun 15 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible late this afternoon and
evening across the eastern Panhandle, northwest Nebraska and
portions of southwest Nebraska. The threat for severe weather is
low, though cloud to ground lightning and a brief period of heavy
rain will be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Daily thunderstorm chances exist Sunday through Thursday. There is
a marginal risk of severe storms across southwest Nebraska on
Sunday, otherwise the threat for organized severe weather is low.
Locally heavy rain will be possible with any storms that develop
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Chase

When
June 16, 12:00 AM MST
Where
Chase County, Enders
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -101.530

Hail, Chase

When
June 16, 1:20 PM MST
Where
Chase County, 2 mi N of (Iml)imperial Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.549, -101.620

Hail, Chase

When
June 16, 1:22 PM MST
Where
Chase County, 1 mi N of (Iml)imperial Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.535, -101.620

Hail, Chase

When
June 16, 1:25 PM MST
Where
Chase County, 2 mi N of (Iml)imperial Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.549, -101.620

Hail, Perkins

When
June 16, 1:50 PM MST
Where
Perkins County, 7 mi NW of Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.922, -101.815

Hail, Chase

When
June 16, 1:53 PM MST
Where
Chase County, 5 mi ESE of (Iml)imperial Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.492, -101.532

Hail, Brown

When
June 17, 3:00 PM CST
Where
Brown County, 3.43 mi NW of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -100.110

Hail, Chase

When
June 17, 3:55 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.520, -101.640

Hail, Chase

When
June 17, 4:37 PM MST
Where
Chase County, 6.28 mi ESE of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.870

Hail, Lincoln

When
June 17, 5:42 PM CST
Where
Lincoln County, 1.71 mi ENE of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -101.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837447, 837434, 837430, 837440, 837442, 837437, 837449, 840452, 837454, 837452.